Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Lourdes Balcázar-Hernández, Guadalupe Vargas-Ortega, Yelitza Valverde-García, Victoria Mendoza-Zubieta and Baldomero González-Virla

Summary

The craniopharyngiomas are solid cystic suprasellar tumors that can present extension to adjacent structures, conditioning pituitary and hypothalamic dysfunction. Within hypothalamic neuroendocrine dysfunction, we can find obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, imbalances in the regulation of body temperature, thirst, heart rate and/or blood pressure and alterations in dietary intake (like anorexia). We present a rare case of anorexia–cachexia syndrome like a manifestation of neuroendocrine dysfunction in a patient with a papillary craniopharyngioma. Anorexia–cachexia syndrome is a complex metabolic process associated with underlying illness and characterized by loss of muscle with or without loss of fat mass and can occur in a number of diseases like cancer neoplasm, non-cancer neoplasm, chronic disease or immunodeficiency states like HIV/AIDS. The role of cytokines and anorexigenic and orexigenic peptides are important in the etiology. The anorexia–cachexia syndrome is a clinical entity rarely described in the literature and it leads to important function limitation, comorbidities and worsening prognosis.

Learning points:

  • Suprasellar lesions can result in pituitary and hypothalamic dysfunction.

  • The hypothalamic neuroendocrine dysfunction is commonly related with obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, but rarely with anorexia–cachexia.

  • Anorexia–cachexia syndrome is a metabolic process associated with loss of muscle, with or without loss of fat mass, in a patient with neoplasm, chronic disease or immunodeficiency states.

  • Anorexia–cachexia syndrome results in important function limitation, comorbidities that influence negatively on treatment, progressive clinical deterioration and bad prognosis that can lead the patient to death.

  • Anorexia–cachexia syndrome should be suspected in patients with emaciation and hypothalamic lesions.